No Link Between Anti-Nausea Drug, Heart Trouble
Current warning for droperidol unwarranted, study suggests
MONDAY, Sept. 24 (HealthDay News) -- The current "black box" label warning for the anti-vomiting drug droperidol -- cautioning users against an increased risk of irregular heartbeat with use of the medication -- may be unnecessary, Mayo Clinic researchers conclude.
In late 2001, the U.S. Food and Drug Administration issued a black box warning regarding the risk of heart trouble called prolonged QT in surgical patients receiving droperidol. Prolonged QT can lead to a potentially fatal arrhythmia called torsades de pointes (TdP).
The authors of this study analyzed data on almost 140,000 patients who had surgery before the 2001 black box warning, plus 150,000 patients who had surgery after 2001. Before the black box warning, 12 percent of patients (about 16,791) received the drug. No patients received the drug after the warning.
The rate of prolonged QT, TdP, or sudden death (within 48 hours after surgery) among the first group of patients was 1.66 percent and 1.46 percent in the second group of patients. Overall, there were no documented cases of TdP among patients who took droperidol.
"We found no change in bad heart rhythms with the commonly used low-dose droperidol versus no droperidol use in a very large number of surgical patients," lead author Dr. Gregory A. Nuttall, of the Mayo Clinic in Rochester, Minn., said in a prepared statement.
He and his colleagues concluded that the black box warning for droperidol is "excessive and unnecessary."
The study is published in the October issue of the journal Anesthesiology.
The Arizona Center for Education and Research on Therapeutics has more about TdP.
Copyright © 2007 ScoutNews, LLC. All rights reserved.